Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Cleveland, OH

May 18, 2006Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 18, 2006, 2:05 PM EDT for Medina County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2006, 2:05 PM EDT (18:05 UTC)
Expired
May 18, 2006, 3:00 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Medina County, OH

The radar

The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:40 PM EDTHAIL 0.75Medina, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 181805
SVRCLE
OHC103-181900-
/O.NEW.KCLE.SV.W.0055.060518T1805Z-060518T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO

* UNTIL 300 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTHWEST OF MEDINA...AND MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE BRUNSWICK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4104 8168 4113 8209 4113 8209 4114 8206
      4119 8207 4119 8198 4120 8196 4127 8196
      4127 8168

$$
2 follow-up statements
000 
WWUS51 KCLE 181830
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT THU MAY 18 2006

OHC103-181900-
/O.CON.KCLE.SV.W.0055.000000T0000Z-060518T1900Z/
MEDINA OH-
229 PM EDT THU MAY 18 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
MEDINA COUNTY...


AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MEDINA...AND MOVING EAST AT 20 MPH.

ADDITIONAL LOCATIONS IMPACTED INCLUDE...
  WADSWORTH...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4099 8168 4108 8206 4119 8203 4119 8198
      4120 8196 4127 8196 4127 8168

$$

BA
000 
WWUS51 KCLE 181854
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
253 PM EDT THU MAY 18 2006

OHC103-181903-
/O.EXP.KCLE.SV.W.0055.000000T0000Z-060518T1900Z/
MEDINA OH-
253 PM EDT THU MAY 18 2006


...THE SEVERE THUNDERSTORM WARNING FOR MEDINA COUNTY WILL EXPIRE AT
300 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORMS AS THEY MOVE EASTWARD OUT OF 
THE COUNTY.  

LAT...LON 4099 8168 4108 8206 4119 8203 4119 8198
      4120 8196 4127 8196 4127 8168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:40 PM EDT, 25 minutes earlier.

Area forecast discussion, May 18, 1:40 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
140 PM EDT THU MAY 18 2006

.AVIATION(18Z-18Z)...
COOL POOL OF AIR OVER THE UPPER GREAT LAKES REGION WILL CONTINUE
TO MOVE INTO THE FORECAST AREA THIS AFTERNOON AND TNGT. DUE TO THE
SPOTTY SUNSHINE THIS AFTERNOON COMBINED WITH THE COOL POCKET OF AIR
ABOVE THE SURFACE...THIS WILL FURTHER DESTABLIZE THE ATMOSPHERE
RESULTING IN SHOWERS AND SOME THUNDERSTORMS WITH HAIL.

CYCLONIC FLOW ACROSS THE GREAT LAKES REGION WILL BRING ADDITIONAL
MOISTURE INTO THE AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA TOWARDS PA AND WV.

WINDS HAVE ALREADY BEGUN TO PICK THIS AFTERNOON WITH SPEEDS OF
15 TO 25 MPH FROM THE WEST. WINDS WILL DIMINISH AFTER SUNSET
TONIGHT.

DUE TO THE CYCLONIC FLOW...COOL POOL OF AIR ALOFT FRIDAY LOOKS LIKE
MORE SCATTERED SHOWERS WITH PLENTY OF CLOUDS.

&&

.SHORT TERM (THIS AFTERNOON)...
ADDED SMALL HAIL TO AFTN FCST. ALREADY RCVD 2 REPORTS OF PEA SIZE
HAIL ACROSS WESTERN END OF FCST AREA. SHWRS AND SCT THUNDERSTORMS
WILL REDEVELOP ACROSS MOST AREAS THIS AFTN.

&&

.PREVIOUS SHORT TERM (TODAY THRU FRI NGT)...
SHOWERS ASSOCD WITH DEEPENING TROUGH ALOFT WORKING THEIR WAY EAST
ACROSS FCST AREA AND WILL LIKELY CONTINUE THRU MORN HOURS OVER NE
OH/NW PA AS FLOW ALOFT BACKS. SOME NEW THUNDER ACROSS W LERI OVR THE
LAST HOUR OR SO. SOME DRY AIR WORKING INTO THE BACK SIDE OF THE
SYSTEM AND SHOULD SEE A BREAK IN THE RAIN ACROSS THE W COUNTIES THIS
MORN AND WILL PROB HAVE TO WAIT FOR NEXT WAVE TO ROTATE SE AROUND
TROUGH FOR ADDITIONAL SHOWERS. MODELS SEEM TO AGREE THAT NEXT WAVE
WILL WORK ACROSS MIDWEST THIS MORN AND SPREAD ACROSS FCST AREA
EARLY THIS AFTRN. CURRENTLY SATELLITE LOOP DOES NOT LOOK ORGANIZED
TO THE WEST. CLOUDS HAVE A RANDOM APPEARANCE SYMPTOMATIC OF COLD AIR
ALOFT WITH PATCHES OF INSTABILITY STRATOCUMULUS. WITH COLD POOL
ALOFT AND DEEPENING UPPER LOW WILL HAVE TO MONITOR FOR THE CHANCE OF
HAIL TODAY. BUFKIT SOUNDINGS SHOW LESS SHEAR THAN I WOULD HAVE
EXPECTED CONSIDERING THE DEEPENING UPPER LOW AND KEEP THE COLUMN
RATHER MOIST LESSENING THE CHANCE FOR DOWNBURST WINDS. INSTABILITY
PROGGED TO REDEVELOP MOSTLY TO THE SOUTH ACROSS LOWER OH VALLEY AND
TN VALLEY SO BIGGER STORMS MAY DEVELOP IN THIS AREA RESTRICTING THE
AMOUNT OF ENERGY AND INSTABILITY THAT WILL BECOME AVAILABLE OVER
FCST AREA. NONETHELESS...ANY SUNSHINE...AND I THINK THERE WILL BE
SOME ESPECIALLY ACROSS THE W AND S PART OF FCST AREA...WILL GENERATE
SOME CAPE AND SHOULD BE ENOUGH TO TRIGGER NEW SHOWERS/STORMS.

BY LATER TNGT AND FRIDAY UPPER LOW IS PROGGED TO SHIFT JUST EAST OF
FCST AREA AND WE WILL GET ON BACK SIDE OF LOW WITH SYNOPTIC COOL/
MOIST CONVEYOR BELT DROPPING SE ACROSS FCST AREA ESPECIALLY EAST TWO
THIRDS OF FCST AREA SO COULD BE A PERIODS OF CLOUDS AND RAIN WORKING
ITS WAY SLOWLY EAST SO ANOTHER WET AND COOL DAY FOR MUCH OF THE FCST
AREA.

TEMPS TOUGH TODAY AS CAA UNDERWAY. TEMPS ARE RATHER MILD AT THIS
TIME AND SHOULD BE ABLE TO SEE SOME TEMP RECOVERY BACK TOWARD 60.
WILL KEEP NE OH/NW PA CLOSER TO THE MID 50S WHERE THERE IS A BETTER
CHANCE FOR CLOUDS/SHOWERS KEEPING TEMPS SUPPRESSED. WILL TREND
TOWARD GFS MOS TEMPS TONIGHT AS THEY ARE A BIT COOLER AND THINK THAT
WE WILL SEE ENOUGH BREAKS IN THE CLOUDS TONIGHT AT LEAST FOR A WHILE
THAT SOME RADIATIONAL COOLING WILL OCCUR. EVEN BETTER CHANCE FRIDAY
FOR CLOUDS AND SHOWERS KEEPING TEMPS SUPPRESSED ACROSS NE OH/NW PA
AS WRAP AROUND SHOWERS OCCUR AND MOST AREAS WILL STRUGGLE TO GET TO
THE LOWER/MID 50S AND WILL FCST CLOSER TO COOLER NAM TEMP GUIDANCE.

&&

.LONG TERM (SAT THRU WED)...
MODELS STILL VARY OVER THE WEEKEND. APPEARS THAT SATURDAY WILL BE A
TRANSITION DAY WITH JUST ENOUGH LEFTOVER INSTABILITY AND LOW LEVEL
MOISTURE FOR SOME SHOWERS OVER EXTREME NE OH/NW PA OTHERWISE SHOULD
SEE SOME DRYING. SECONDARY SHORT WAVE AND COLD FRONT PROGGED TO DROP
SE SAT NGT AND MODELS ALL OVER THE BOARD ON HOW MUCH SHOWER ACTIVITY
MAY OCCUR. TYPICALLY WITH A RELATIVELY COOL AND STABLE AIRMASS IN
PLACE ONE WOULD EXPECT A ROUND OF SHOWERS WITH FROPA AND NOT MUCH
MORE BUT MODELS SEEM TO BE LATCHING ON TO TOO MUCH WARM ADVECTION
AND INSTABILITY FROM THE WEST. WILL KEEP LOW POP CHC OF SHOWERS SAT
NIGHT INTO SUNDAY. I SUSPECT SUNDAY COULD TURN OUT DRY AS CANADIAN
HIGH STARTS TO BUILD SOUTHEAST. IF HIGH COMES FAR ENOUGH SOUTH
ACROSS GREAT LAKES COULD BE A FROST DANGER SUN NIGHT ESP INLAND NE
OH/NW PA BUT WE HAVE SEVERAL DAYS YET TO EXAMINE THAT POSSIBILITY.
REMAINDER OF EXTENDED FCST UNCHANGED AND YESTERDAYS DISCUSSION OF
LONG TERM FCST FOLLOWS...

QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS
AMONGST OPERATIONAL MODELS.  BIGGEST QUESTIONS SAT NIGHT INTO SUN
WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA
WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN.
ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE
E.  ENSEMBLE MEANS SOMEWHERE IN BETWEEN.  FOR NOW WILL START TO HINT
AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST.  WITH 12Z GFS
SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN.  GOOD
NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE
QUITE A BIT OF SUNSHINE.  FOR THE TIME BEING SAT DOESN/T LOOK TOO
BAD AS THERE SHOULD BE SOME RIDGING OVER REGION.  MON THRU WED ALSO
DON/T LOOK BAD.  ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR
ABOVE NORMAL BY END OF PERIOD.  WILL REMAIN BELOW NORMAL BOTH SAT
AND SUN.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

UPDATED SHORT TERM...BM
SHORT TERM...KOSARIK
LONG TERM...KOSARIK/KUBINA
AVIATION...BC
Hazardous weather outlook, May 18, 5:49 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT THU MAY 18 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-191000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
549 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS WILL HAVE GUSTY
WINDS AND HAIL. A FEW COULD HAVE HAIL 3/4 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:00 PM EDTSevere Thunderstorm WarningCLEStark41 min
May 17, 9:38 PM EDTSevere Thunderstorm WarningCLEAshtabula67 min
May 18, 1:22 PM EDTSevere Thunderstorm WarningCLEHuron38 min
May 18, 1:52 PM EDTSevere Thunderstorm WarningCLELorain38 min
May 18, 3:55 PM EDTSevere Thunderstorm WarningCLESeneca65 min
May 18, 4:47 PM EDTSevere Thunderstorm WarningCLEHuron32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.